Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 113, NWS Key West, FL

May 16, 2012

NWS Key West, FL issued this special marine warning at May 16, 2012, 12:41 AM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2012, 12:41 AM EDT (04:41 UTC)
Expired
May 16, 2012, 1:15 AM EDT
In force
34 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 4.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WHUS52 KKEY 160441
SMWKEY
GMZ044-160515-
/O.NEW.KKEY.MA.W.0113.120516T0441Z-120516T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1241 AM EDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO THE REEF...

* UNTIL 115 AM EDT

* AT 1239 AM EDT...THE PUBLIC REPORTED A THUNDERSTORM...PRODUCING
  A WATERSPOUT JUST SOUTH OF KEY WEST.  THIS WATERSPOUT WAS NEARLY
  STATIONARY.

A WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN
DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT.
STAY AWAY FROM THEM AT ALL TIMES.

LAT...LON 2449 8192 2455 8190 2455 8172 2451 8169
TIME...MOT...LOC 0441Z 243DEG 0KT 2454 8179

$$

11
1 follow-up statement
934 
FZUS72 KKEY 160514
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
114 AM EDT WED MAY 16 2012

GMZ044-160523-
/O.EXP.KKEY.MA.W.0113.000000T0000Z-120516T0515Z/
114 AM EDT WED MAY 16 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 115 AM EDT...

THE AFFECTED AREA WAS...
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT
TO THE REEF...

NO FURTHER REPORTS OF WATERSPOUTS HAVE BEEN RECEIVED SINCE 1238 AM. 
THEREFORE THE SPECIAL MARINE WARNING FOR THE WATERS JUST SOUTH OF 
KEY WEST WILL EXPIRE AT 115 AM.

HOWEVER...CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUT 
DEVELOPMENT ALONG THE LINE OF SHOWERS AND THUNDERSTORMS THAT STRETCH 
FROM THE FLORIDA BAY NEAR MOSQUITO POINT...ALONG THE NEARSHORE GULF 
WATERS OF THE LOWER AND MIDDLE KEYS...TO NEAR BOCA GRANDE.

MARINERS SHOULD EXERCISE CAUTION NEAR THIS LINE OF SHOWERS AND 
THUNDERSTORMS. WATERSPOUTS ARE VERY DIFFICULT TO OBSERVE AT NIGHT. A 
WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN 
DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT. 
STAY AWAY FROM THEM AT ALL TIMES.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2449 8192 2455 8190 2455 8172 2451 8169
TIME...MOT...LOC 0508Z 243DEG 0KT 2454 8179

$$

11

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at May 15, 10:19 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 15, 10:19 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1019 PM EDT TUE MAY 15 2012

.DISCUSSION...

CURRENTLY...DUE TO KBYX RADAR OUTAGE...KAMX RADAR SHOWS THE KEY WEST
CWA IS MOSTLY CLEAR OF PRECIP RETURNS. A FEW SHOWERS HAVE DEVELOPED
RECENTLY OFF OF THE UPPER KEYS AND NORTH OF THE LOWER KEYS...BUT IN
GENERAL...MOST RADAR RETURNS ARE CURRENTLY LIGHT RAIN OR NON-
METEOROLOGICAL OVER THE KEYS COASTAL WATERS. EVENING SOUNDING AT KKEY
SHOWS CONSIDERABLY UNSTABLE CONDITIONS AND ABUNDANT MOISTURE THROUGH
THE DEPTH OF THE PROFILE. THERE DOES NOT SEEM TO BE ANY LOCAL SOURCE
OF TRIGGER IN THE REGION THAT WAS ABLE TO ENCOURAGE SHOWER OR
THUNDERSTORM DEVELOPMENT. HOWEVER...AND WITH A PERSISTENT MID TO UPPER
LEVEL CLOUD DECK...DAYTIME LANDMASS HEATING WAS MUTED OVER THE ISLAND
CHAIN. THE WIND PROFILE HAS LARGELY SHIFTED TO SOUTH SOUTHWEST NEAR
10 KNOTS THROUGH 700 MB. ABOVE THAT...WINDS UNIFORMLY INCREASED ABOVE
500 MB...LARGELY FROM A ZONAL DIRECTION. THIS CONFIRMS THE PRESENCE
OF A SEASONALLY UNCHARACTERISTIC UPPER LEVEL JET AROUND THE CENTRAL
GULF OF MEXICO WITH A MODEL PROGGED 100 KNOT CORE BEYOND 400 NM TO
THE WEST NORTHWEST OF KEY WEST. ALL THE INGREDIENTS ARE IN PLACE FOR
SIGNIFICANT SHOWER OR THUNDERSTORM TO OCCUR...BUT CONDITIONS SHOULD
LARGELY REMAIN QUIET FOR THE NIGHT DUE TO THE AFOREMENTIONED LACK OF
REGIONAL TRIGGERS FOR CONVECTIVE ACTIVITY.

SHORT TERM...WITH A MOIST ATMOSPHERE IN PLACE...SIGNIFICANT CLOUD
COVER IS EXPECTED THROUGH THE OVERNIGHT AND WEDNESDAY TIME PERIODS.
WINDS HAVE LARGELY WANED ACROSS THE REGION TO NEAR 5 KNOTS. LIGHT AND
VARIABLE WINDS SHOULD PERSIST THROUGH THE OVERNIGHT TIME PERIOD.
MORE WIDESPREAD NOCTURNAL SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE
OVERNIGHT BUT NEAR CLIMO POPS OF 30 PERCENT THROUGH TONIGHT AND
TOMORROW WILL SERVE WELL. THESE POPS THEN RAMP UP TO 50 PERCENT
THROUGH EARLY FRIDAY AS A SERIES OF LOW TO MIDLEVEL SHORT WAVES WILL
MOVE THROUGH THE REGION...PROVIDING A POSSIBLE FOCUS FOR ORGANIZED
SHOWER AND THUNDERSTORM DEVELOPMENT. IT WILL BE A SAFE BET THAT MOST
PORTIONS OF THE KEYS WILL SEE SOME RAIN BETWEEN NOW AND EARLY FRIDAY.
WITH A SIGNIFICANT JET IN THE MID AND UPPER LEVELS... STRONG
THUNDERSTORMS ARE POSSIBLE. NO CHANGES EXPECTED THROUGH THE TIME
PERIOD FOR THE PUBLIC WEATHER FORECASTS... MOST FORECAST PARAMETERS
WELL ON TRACK.

&&

.MARINE... WINDS HAVE LARGELY WANED AROUND THE REGION... VERY FEW
CHANGES PLANNED FOR THE FORECAST PACKAGE AS MOST SURFACE WINDS SHOULD
GO LIGHT AND VARIABLE OVERNIGHT...AND LARGELY REMAIN LIGHT OUT OF THE
SOUTH TO SOUTHEAST THROUGH THE NEXT FEW DAYS. EXTERNAL SWELLS ARE NOT
EXPECTED TO IMPACT THE REGION. MARINERS SHOULD REMAIN APPRISED OF
LOCAL SHOWER AND THUNDERSTORM ACTIVITY HOWEVER...AS SIGNIFICANT WIND
GUSTS MAY BE CREATED IN THE AREA OF THE STRONGEST THUNDERSTORMS.

&&

.AVIATION...
BRIEF...MVFR CEILINGS ARE LIKELY AT EYW AND MTH TONIGHT. THESE
CEILINGS SHOULD BE MOST FREQUENT BETWEEN MIDNIGHT AND 400 AM.
OUTSIDE OF THIS TIME PERIOD...ANY MVFR CEILINGS THAT DEVELOP WILL BE
HANDLED BY TIMELY FORECAST AMENDMENTS. VFR CONDITIONS SHOULD PREVAIL
AT EYW AND MTH WEDNESDAY. SUSTAINED SOUTH TO SOUTHWEST WINDS OF 5 TO
10 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 5000 FEET WILL BACK TO
MORE OF AN EASTERLY DIRECTION AND INCREASE TO 10 TO 15 KNOTS
WEDNESDAY AFTERNOON.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1900...2.62 INCHES OF RAIN
FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR MAXIMUM RAINFALL
MEASURED IN KEY WEST ON MAY 15TH...A RECORD WHICH STILL STANDS 112
YEARS LATER. RAINFALL RECORDS AT KEY WEST DATE BACK TO 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....BS
DATA COLLECTION.......ULRICH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, May 15, 4:33 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
433 AM EDT TUE MAY 15 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-161000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
433 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OFFSHORE GULF WATERS
AND THE WESTERN FLORIDA STRAITS TODAY...AND ARE POSSIBLE THROUGHOUT
THE KEYS AND THE SURROUNDING COASTAL WATERS TONIGHT. THE PRIMARY
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
ALONG THE FLORIDA KEYS AND SURROUNDING COASTAL WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR FRIDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:36 AM EDTTornado WarningKEYMonroe24 min
May 16, 3:50 AM EDTAreal Flood AdvisoryKEYMonroe115 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.